Announcement

Collapse
No announcement yet.

My Max, one year since diagnosis

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • #16
    Re: My Max, one year since diagnosis

    Aw!!!! Congratulations to you and Max - wishing you many many more Sugarversaries

    Natalie

    Comment


    • #17
      Re: My Max, one year since diagnosis

      Nice

      Congrats to you and Max!
      Lily is a 62 lb English Setter, born 07-27-2007.
      Diabetes: Aug 2013
      Went peacefully to heaven on 04-24-2021
      Video in Lilyís memory: https://www.facebook.com/10000201631...3260300417807/

      Comment


      • #18
        Re: My Max, one year since diagnosis

        Congrats on a year! You are doing great! Once you get past the learning stage, it becomes your routine and life goes on. I didnít realize how strong I was until Maggie became diabetic.
        Maggie - 15 1/2 y/o JRT diagnosed 9/2007, Angel status on 6/20/16. Her mantra was never give up but her body couldn't keep up with her spirit. Someday, baby.......

        Comment


        • #19
          Stroke?

          Hi,
          I havent been on here for a while but have always gotten great info and
          help here. My 7 yrs old terrier mix has been diabetic for over 3 yrs. He recently
          spent the night at the vet (mid sept) and had to get his insulin increased. He
          is on 8 units twice a day. He has been fine until today. He threw up about an
          hr after eating and started acting paranoid. He was walking backwards and
          had his tail tucked between his legs. His back legs looked wobbly and weak.
          I should also mention that the vet thinks he possibly has cushings. We have
          not as of yet confirmed that. On our way to the vet now....
          Max is a 17lb terrier mix. Born 1/2014.
          Diagnosed diabetic 3/2018.
          8 units Novolin N twice a day.
          Nature's Recipe Grain Free

          Comment


          • #20
            Re: Stroke?

            hi Susan

            8 units seems alot for 17 lbs. a starting dose would be 4 units.

            were curves done each week ? can you post recent curve just to see how you got up to 8units

            i dont know just guessing as theres not enough info.

            when was the insulin increased? 2 weeks ago?
            if he got ill after the 8 unit injection he might have had a hypo incident?
            what was his bg at that time?
            was there any other changes health wise?
            Last edited by Riliey and Mo; 10-29-2021, 12:57 PM.
            Riliey . aka Ralphy, Alice, Big Boy
            20 lb male. 5 1/2 nph insulin. 1/2 cup fromms. black cockapoo, dx Apr 2012 . 5 1\2 yrs diabetic. 2000 to 2017

            Comment


            • #21
              Re: Stroke?

              He was at 7-1/2 units until it was increased to 8 in mid sept.
              He was started at 5 units when he was diagnosed over 3 years ago.
              Always did curve with vet to verify his numbers and make sure. It was not a hypo incident. In fact when I got to the vet he was totally normal. Vet didnt think it was a stroke but Im not sure I agree. Im going to start checking bg at home. I have been apprehensive but I know he needs to be checked more often and Its so costly at the vets office.
              Max is a 17lb terrier mix. Born 1/2014.
              Diagnosed diabetic 3/2018.
              8 units Novolin N twice a day.
              Nature's Recipe Grain Free

              Comment


              • #22
                Re: Stroke?

                because the problem started around an hour after insulin its a good possibility he had a hypo .

                home testing relieves alot of stress not knowing. you.ve done a few years of clear sailing without testing. its probably time to know more.

                and knowing what their blood sugar is before they eat, then after they eat if its below 200 wait till its over before injecting insulin, test half hour after food if bg is high theirs usually too much food, testing 1 1/2 hours after insulin will tell you if the food and insulin have met up.

                if this happens again test right away .get him to eat his vomit or refeed him even put some alittle karo syrup on his gums, treat if it is hypo bring up his blood sugar. i always had a bottle of syrup on the kitchen counter. if he doesnt eat inject 1/4 of his insulin.

                theres a few good human meters to buy and the Alphatrack for dogs you can get on amazon. FYI buy extra strips to start off with.

                i tested Riles on his upper lip a good blood supply. put him between my knees started the meter, sound off on meter, jabbed with just the lancet not the device
                hopefully it wasnt a stroke. am assuming hes had a recent wellness checkup.
                Riliey . aka Ralphy, Alice, Big Boy
                20 lb male. 5 1/2 nph insulin. 1/2 cup fromms. black cockapoo, dx Apr 2012 . 5 1\2 yrs diabetic. 2000 to 2017

                Comment


                • #23
                  Re: Stroke?

                  Loosing his food and a full dose of insulin could lead to a low blood sugar event and once levels come up they can come back to normal like nothing happened
                  Hard to say with not knowing blood sugar levels . Remember what's tested at the vets office maybe once a month or longer doesn't say what's going on at home

                  You have been doing this for a while so it may have been a flare up of the pancreas also which is something we see with diabetic dogs so something maybe to check while at the vet . Especially if you continue to see digestive issues

                  Hopefully its just an odd ball event and yes I would get a meter . I used a budget human meter on jesse her entire diabetic life . They are not perfect but they give a good idea where your dog is trending as far as blood sugar and most meters are fairly close at the lowest levels where you need to know the most
                  Jesse-26 lbs - 16.5 years old ,11 years diabetic, one meal a day homemade and a vitabone snack . 3 shots of Novolin( under the Relion name ) a day . Total insulin for a 24 hour period is 6.5 units of NPH insulin .
                  Jesse earned her wings on 6/21/2021

                  Comment


                  • #24
                    Re: Stroke?

                    jesse girl,
                    I have followed your posts for a long time. It keeps me hopeful when I see that someone managed their pet for so many years as you did. Its good to know that it is possible.
                    I am getting a meter and will be monitoring at home soon. Im sure I will be needing advice and support with that too! I am so grateful for everyone here. This forum and the dedicated members have been my best resource for managing Max's diabetes. Thanks to all of you!!!!
                    Max is a 17lb terrier mix. Born 1/2014.
                    Diagnosed diabetic 3/2018.
                    8 units Novolin N twice a day.
                    Nature's Recipe Grain Free

                    Comment


                    • #25
                      Re: My Max, one year since diagnosis

                      There are a few possibilities but low blood sugar is definitely one of them because he threw up and so had no food to go with his insulin.

                      In response to seriously low blood sugar, the liver releases some sugar to prevent severe hypoglycemia. It basically "corrects" the problem. Which is the basis for "rebound hyperglycemia" - that, in response to too much insulin and resulting low blood sugar, the liver dumps a bunch of sugar into the bloodstream, causing the BG to go from very low to very high.

                      I have low blood sugar myself occasionally unrelated to diabetes. If it doesn't go terribly low, I can just ride it out and let my body get back on track. But if it's dropping too quickly and too far, I eat something sugary to avoid having shaking and, worse yet, a potential seizure.

                      Dogs chronically going extremely low because of dosing errors can exhaust their supply of backup glucose and suffer fatal hypoglycemia.

                      Natalie

                      Comment

                      Working...
                      X